When we’re sick, the last thing we want is the medication we take to feel better to backfire and make us feel worse. Unfortunately, some side effects are common with antibiotics, but it’s important to know when something extends beyond “normal.”
One such antibiotic is nitrofurantoin, which has common side effects of nausea, gas, constipation, and diarrhea. While less common, nitrofurantoin may also come with mild stomach pain, which is often related to diarrhea or constipation.
Continue reading to learn more about stomach pain while taking nitrofurantoin and what you can do if it occurs.
- Nitrofurantoin may cause stomach pain, although it is not a common side effect.
- In rare cases, stomach pain may signify pancreatitis or liver problems.
- Always let your doctor know if your stomach pain is severe or doesn’t go away.
Table of Contents
- Can Nitrofurantoin Cause Stomach Pain?
- What to Do if You Get Stomach Problems While Taking Nitrofurantoin?
- What Are Some Other Common Side Effects of Nitrofurantoin?
- When to See a Doctor?
- In Conclusion
Can Nitrofurantoin Cause Stomach Pain?
Nitrofurantoin may cause stomach pain, but it is not a common side effect, especially if the pain is severe.
Nitrofurantoin (Macrobid) is an antibiotic prescribed to treat urinary tract infections because of its ability to collect in the bladder. Beyond this ability, nitrofurantoin is also a favorable treatment because it possesses a broad mechanism of action or the way in which it attacks bacteria. It interferes with the bacteria’s enzyme production for DNA, RNA, and cell wall proteins, and this broad mechanism of action results in minimal drug resistance to nitrofurantoin.
As with all antibiotics, there are some side effects that can develop when taking nitrofurantoin. One possibility is stomach pain, although it is not a common side effect and it is unknown how often stomach pain may occur.
Sometimes, stomach pain accompanies diarrhea, which is a more common side effect of nitrofurantoin. In this case, other symptoms include watery or bloody stools. However, stomach pain while taking nitrofurantoin, especially if it is severe, can also signify something more serious like pancreatitis.
Even though nitrofurantoin may cause stomach pain, it does not occur in everyone who takes nitrofurantoin, and many people take it without any stomach pain.
What to Do if You Get Stomach Problems While Taking Nitrofurantoin?
If you experience stomach pain while taking nitrofurantoin, it’s best to inform your doctor. In very rare cases, stomach pain may be a symptom of more serious side effects, such as liver problems or pancreatitis. By visiting your doctor, they can investigate the cause of your stomach pain and recommend ways to ease the pain that correlates with the cause.
Stomach pain is not the only possible stomach problem that you may experience while taking nitrofurantoin—nausea is also possible and is one of the most commonly reported side effects reported by those taking nitrofurantoin. Those experiencing nausea while taking nitrofurantoin should start taking their medication with food. Not only does this help nitrofurantoin work more effectively, but it can also help prevent nausea. If your nausea does not improve if you take nitrofurantoin with food, reach out to your doctor.
What Are Some Other Common Side Effects of Nitrofurantoin?
Other common side effects of nitrofurantoin include:
When to See a Doctor?
If you ever experience stomach pain while taking nitrofurantoin, it’s recommended to see a doctor. While it is generally mild and easily managed, it may also be a sign of a more serious problem, such as pancreatitis or liver problems. By seeing your doctor, they can help rule out these possibilities or begin treatment if you do have these conditions.
Furthermore, if your stomach pain is ever severe or does not go away, speak to your doctor.
Nitrofurantoin is an antibiotic prescribed to treat bacterial infections within the urinary tract. Like all antibiotics, there are some side effects of nitrofurantoin to be aware of, with common side effects including nausea, gas, diarrhea, constipation, or headaches.
While less common, stomach pain may also be a side effect of nitrofurantoin. If it does appear, it is most often linked to diarrhea or constipation, but the stomach pain may also be a sign of other serious conditions, such as pancreatitis or liver problems. As such, if your stomach pain is ever severe or does not get better, it’s recommended to speak to your doctor so that they can check for these other more serious health concerns.
- Nitrofurantoin – nitrofurantoin capsule. https://nctr-crs.fda.gov/fdalabel/services/spl/set-ids/d4385368-46d6-8397-e053-2a95a90a8d68/spl-doc
- Squadrito FJ, del Portal D. Nitrofurantoin. [Updated 2023 May 29]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470526/
- Nelis G. F. (1983). Nitrofurantoin-induced pancreatitis: report of a case. Gastroenterology, 84(5 Pt 1), 1032–1034, PMID: 6832555.
- Simons-Linares, C. R., Elkhouly, M. A., & Salazar, M. J. (2019). Drug-Induced Acute Pancreatitis in Adults: An Update. Pancreas, 48(10), 1263–1273. https://doi.org/10.1097/MPA.0000000000001428
- Del Gaudio, A.; Covello, C.; Di Vincenzo, F.; De Lucia, S.S.; Mezza, T.; Nicoletti, A.; Siciliano, V.; Candelli, M.; Gasbarrini, A.; Nista, E.C. Drug-Induced Acute Pancreatitis in Adults: Focus on Antimicrobial and Antiviral Drugs, a Narrative Review. Antibiotics 2023, 12, 1495. https://doi.org/10.3390/antibiotics12101495